Idaho, 2008Hail and High Wind in Idaho, May 20, 2008
May 20, 2008 · NWS BOI · 4 events in 4 counties and zones
A strong cold front moving through Oregon and Idaho kicked off thunderstorms ahead of the front with three quarter of an inch to an inch hail in Boise and high winds associated with the front in the Upper and Lower Treasure Valleys and Magic Valley in Southwest Idaho.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving through Oregon and Idaho kicked off thunderstorms ahead of the front with three quarter of an inch to an inch hail in Boise and high winds associated with the front in the Upper and Lower Treasure Valleys and Magic Valley in Southwest Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 20, 2:16 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, May 20, 2:16 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
316 PM MDT TUE MAY 20 2008
.SHORT TERM...TONIGHT THROUGH THURSDAY...A STRONG COLD FRONT ALONG
THE WESTERN IDAHO BORDER AT 3 PM WILL MOVE RAPIDLY EASTWARD THIS
EVENING. THE ATMOSPHERE IN ADVANCE OF THE FRONT IS MARGINALLY
UNSTABLE FOR A CHANCE OF THUNDERSTORMS IN THE IDAHO ZONES BEFORE
MIDNIGHT. THE BIGGEST THREAT WITH THE FRONT WILL BE STRONG WINDS
WHICH WILL BE ENHANCED BY ANY THUNDERSTORM ACTIVITY THAT DEVELOPS
ALONG OR BEHIND THE FRONT. A WIND ADVISORY IS IN EFFECT FOR
PORTIONS OF SOUTHERN IDAHO UNTIL AROUND 8 PM FOR NORTHWESTERLY
WINDS AROUND 30 MPH WITH GUSTS TO AROUND 40 MPH. MUCH COLDER AIR
WILL FOLLOW THE FRONT RESULTING IN A 25 TO 30 DEGREE DROP IN
TEMPERATURES FROM THOSE OBSERVED DURING THE LAST SEVERAL DAYS. A
CLOSED LOW WILL DEVELOP OVER SOUTHERN IDAHO ON WEDNESDAY AND DRIFT
SOUTHWARD INTO NORTHERN NEVADA ON THURSDAY WHICH WILL BRING COOL
SHOWERY WEATHER TO THE REGION WITH SNOW LEVELS AROUND 6000 FEET.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...AN UPPER LOW /TROUGH
PATTERN IS EXPECTED OVER THE INTER-MOUNTAIN WEST THURSDAY NIGHT THROUGH
SATURDAY. THIS WILL KEEP A COOL AIRMASS AND CONSIDERABLE
CLOUDINESS OVER SE OREGON AND SW IDAHO. PLACEMENT OF THE LOW
VARIES SO WENT WITH A GFS ENSEMBLE MEAN WITH LOWS TO OUR NNW AND S
AND AROUND 80 PCT MEAN MOISTURE ALONG THE OREGON-IDAHO BORDER
THURSDAY NIGHT AND A MOIST COOL UPPER LOW CENTERED OVER OREGON
FRIDAY AND SATURDAY. CHANGES WERE TO GO WITH A FLATTER MINT FIELD
THURSDAY NIGHT AND COOL OFF HIGHS FRIDAY. TROUGHINESS REMAINS OVER
THE REGION SUNDAY BUT HEIGHTS/THICKNESSES RISE SOME SO THE WARMING
TREND TOWARDS CLIMO HAS SUPPORT. ENS MEAN HEIGHTS ARE AROUND 570 DM
MONDAY/TUESDAY...THE EC/GFS 850-700 THICKNESSES ARE UP AROUND
1620M WHICH SUPPORT CURRENT FORECASTS IN THE MID 70S FOR THE
TREASURE VALLEY.
&&
.AVIATION...GUSTY WINDS ARE EXPECTED WITH AND BEHIND THE COLD
FRONT THROUGH 02Z W OF KMUO AND THROUGH 06Z IN THE MAGIC VALLEY
AND S CENTRAL IDAHO. LOCAL BLDU WITH VSBY 5SM IS EXPECTED WITH THE
GUSTY WINDS. SCATTERED MVFR SHOWERS...NUMEROUS IN THE MOUNTAINS
WILL OBSCURE MTS THROUGH 00Z KBKE AND OREGON...03Z/06Z KBOI/KTWF-
KJER AND 15Z KMYL...RESPECTIVELY. WINDS WILL INHIBIT NOCTURNAL
FOG DEVELOPMENT TONIGHT. VFR CONDITIONS ARE EXPECTED THROUGH THE
AREA AFTER 15Z WED.
&&
.HYDROLOGY...RIVERS IN SOUTHWESTERN IDAHO AND SOUTEASTERN OREGON
HAVE REACHED A CREST AND ARE NOW FALLING SLOWLY. RAIN FALL AMOUNTS
IN THE BOISE AND PAYETTE RIVER BASINS ARE EXPECTED TO AVERAGE 0.20
TO 0.40 INCHES IN ASSOCIATION WITH A COLD FRONT WHICH WILL AFFECT
THE AREA TONIGHT. THIS AMOUNT OF RAIN IS NOT EXPECTED TO CAUSE
SIGNIFICANT ADDITIONAL RISES IN RIVER LEVELS. COLDER THAN NORMAL
TEMPERATURES FOLLOWING THE FRONT WILL SLOW THE SNOW MELT WHICH HAS
BEEN CAUSING RIVERS TO RISE. REGULATED RIVER FLOWS ON THE BOISE
RIVER BELOW LUCKY PEAK WILL REMAIN NEAR 6800 CFS THROUGH
WEDNESDAY. THE U.S ARMY CORPS OF ENGINEERS AND THE BUREAU OF
RECLAMATION HAVE INDICATED THAT SOME DECREASE IN THE RATE OF WATER
RELEASE FROM LUCKY PEAK DAM COULD TAKE PLACE AS EARLY AS THURSDAY
IF INFLOW INTO THE RESERVOIRS BEGINS DROPPING AS EXPECTED.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR IDZ012-IDZ014-
IDZ015-IDZ016-IDZ030.
OR...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR ORZ064.
&&
WEATHER.GOV/BOISE
SHORT TERM...JB
LONG TERM....VM/DD
AVIATION.....VM
HYDROLOGY...JBHazardous weather outlook, May 20, 3:49 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
449 AM MDT TUE MAY 20 2008
IDZ012-014>016-030-ORZ064-211100-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-LOWER TREASURE VALLEY OR-
449 AM MDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING.
STRONG NORTHWEST WINDS OF 20 TO 35 MPH ARE LIKELY WITH A COLD
FRONT PASSAGE. IN ADDITION...THUNDERSTORM WINDS ALONG THE FRONT
MAY PRODUCE ISOLATED DAMAGING WINDS IN EXCESS OF 50 MPH. AREAS OF
BLOWING DUST ARE POSSIBLE FROM THESE STRONG WINDS.
.DAYS TWO...WEDNESDAY
STRONG WEST TO NORTHWEST WINDS OF 20 TO 35 MPH ARE LIKELY AGAIN
WEDNESDAY. ANOTHER WIND ADVISORY MAY BE NEEDED.
.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED UNLESS SEVERE THUNDERSTORMS
BREAK OUT LATE TODAY AND THIS EVENING.
In the hours before
Local storm report, May 20, 2:44 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
344 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 SW BOISE 43.56N 116.30W
05/20/2008 M0.50 INCH ADA ID NWS EMPLOYEE
NWS EMPLOYEE MEASURED 1/2 INCH HAIL.
0339 PM HAIL NW BOISE 43.61N 116.23W
05/20/2008 M0.25 INCH ADA ID NWS EMPLOYEE
NWS EMPLOYEE REPORTED PEA SIZE HAIL.
0339 PM HAIL 2 NW BOISE 43.63N 116.25W
05/20/2008 M0.50 INCH ADA ID PUBLIC
FORMER NWS EMPLOYEE REPORTED 1/2 INCH SIZE HAIL.
0343 PM HAIL 4 WNW BOISE 43.63N 116.30W
05/20/2008 M0.50 INCH ADA ID BROADCAST MEDIA
MEDIA REPORTED HAIL LASTING 2 TO 4 MINUTES. 1/2 INCH HAIL
OBSERVED.
&&
SLEWISLocal storm report, May 20, 3:14 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
414 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 NE BOISE 43.63N 116.20W
05/20/2008 E0.75 INCH ADA ID TRAINED SPOTTER
A TRAINED SPOTTER REPORTED 50 MPH WINDS AND HAIL
AVERAGING 3/4 INCH AND A FEW STONES LARGER THAN AN INCH.
&&
DDECKERHail, Ada
- When
- May 20, 3:30 PM MST to 3:40 PM MST
- Where
- Ada County, 2 mi NE of Boise
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -116.192
A trained spotter reported 50 MPH winds and hail averaging three quarters of an inch and a few stones larger than one inch.
High Wind, Lower Treasure Valley
- When
- May 20, 4:30 PM MST to 5:30 PM MST
- Where
- Lower Treasure Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.746, -116.564 (the zone’s center; the record gives no point)
The Caldwell, Idaho AWOS recorded a 64 MPH wind gust associated with a cold front.
High Wind, Upper Treasure Valley
- When
- May 20, 5:00 PM MST to 7:00 PM MST
- Where
- Upper Treasure Valley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.129, -115.960 (the zone’s center; the record gives no point)
The Mountain Home, Idaho ASOS recorded a 68 MPH wind gust associated with a cold front. Also, a trained spotter in Glenns Ferry, Idaho reported a wind gust to 60 MPH including damage to trees, out buildings and traffic lights.
High Wind, Western Magic Valley
- When
- May 20, 6:00 PM MST to 8:30 PM MST
- Where
- Western Magic Valley forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.672, -114.581 (the zone’s center; the record gives no point)
A trained spotter southwest of Twin Falls, Idaho reported a 63 MPH wind gust, blowing dust reducing visibility to three quarters of a mile, missing shingles from nearby roofs and several tree branches down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, May 20, 20081 death · 5 injured · $57 million · EF1 · 60 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$135,000 · 1.75 in hail · 89 events
- Hail and Damaging Winds in South Carolina, May 20, 2008$60,000 · 3 in hail · 64 events
- Tornado and Hail in South Carolina, May 20, 20081 injured · EF1 · 38 events
- Hail and Damaging Winds in Alabama, May 20, 2008$47,000 · 1.25 in hail · 28 events
- Tornado and Hail in Alabama, May 20, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Georgia, May 20, 2008$56,000 · EF0 · 13 events
- Hail and Damaging Winds in North Carolina, May 20, 20081 in hail · 26 events
- Hail and Damaging Wind in North Carolina, May 20, 20081.75 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 20, 20082.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, May 20, 2008$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$3,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96866, 102130, 102133, 102138.